Kansas, 2016

Flooding in Kansas, August 29 to 30, 2016

August 29 to 30, 2016 · NWS TOP · 2 events in 2 counties and zones

Numerous rounds of thunderstorms produced flooding across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Numerous rounds of thunderstorms produced flooding across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 29, 5:44 AM CST, 1 hour 45 minutes earlier.

Area forecast discussion, Aug 29, 5:44 AM CST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
National Weather Service Topeka KS
644 AM CDT MON AUG 29 2016

...Update to aviation forecast discussion...

.SHORT TERM...(Today and Tonight)
Issued at 328 AM CDT MON AUG 29 2016

Will be starting this forecast with persistence in mind with only
small changes in conditions from Sunday. Modest southwest flow
persists aloft with forecast 500-700mb winds still in the 10-15kt
range and precipitable water levels around 1.75". Slightly weaker
lapse rates aloft are suggested however from somewhat cooler temps
around 850mb. This could contribute to a more active afternoon in
terms of precip coverage with even less CIN expected though
instability should be somewhat weaker. The weak shear will should
again keep severe storms limited to the pulse variety with slow
storm motions bringing an heavy rain threat to any persistent
storms. Have kept pops in the chance range peaking in the late
afternoon but almost the entire area has a mentionable chance
throughout this forecast given the deep moisture. Will also need to
monitor ground fog potential in the weak winds and still moist soil
conditions but at least periodic cloud should prevent widespread
visibility problems. Highs in the mid and upper 80s should be the
rule with lows again around 68.

.LONG TERM...(Tuesday through Sunday)
Issued at 328 AM CDT MON AUG 29 2016

Weak flow aloft and ample moisture will continue across the area
Tuesday and Wednesday. Precipitable water values remain in the 1.5
to 2 inch range across northeast Kansas. Vorticity maximum will be
near the area Tuesday into Wednesday and is forecast to weaken
through the day on Wednesday across northeast Kansas. Diurnal
showers and thunderstorms will move little with weak flow
resulting in locally heavy rainfall. Models show moderate moisture
transport into eastern Kansas Tuesday and Tuesday night before
weakening on Wednesday which will sustain convection through the
overnight hours. An upper level ridge build across the Plains
Wednesday night with high pressure at the surface building in from
the north by Thursday morning. Expect a dry period for Thursday
and Friday. Southwest flow develops across the Central Plains next
weekend as an upper level trough deepens across the western CONUS.
Embedded waves will eject northeastward across the area along with
increasing southerly flow and moisture transport. This will bring
a chance for thunderstorms back into the forecast from late Friday
night through the weekend. Highs will be in the 80s with lows
mainly in the 60s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday Morning)
Issued at 644 AM CDT MON AUG 29 2016

Will keep VCTS mention during main period of concern but
confidence in TS impacting all sites is low. Impacts would likely
be brief in reduced visibilities if they do enter the terminals.
Will need to continue to watch for BR/FG development at the end of
the forecast.

&&

.TOP Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...65
LONG TERM...53
AVIATION...65
Hazardous weather outlook, Aug 29, 3:41 AM CST, 3 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
441 AM CDT MON AUG 29 2016

KSZ008>012-020>024-026-034>040-054>056-058-059-300945-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
441 AM CDT MON AUG 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. THE GREATEST
CHANCES WILL BE IN THE AFTERNOON AND EVENING HOURS...WITH MINOR
POTENTIAL FOR A FEW OF THE STORMS TO PRODUCE WINDS UP TO 60 MPH
AND HAIL UP TO AN INCH IN DIAMETER. LOCALLY HEAVY AMOUNTS OF RAIN
ARE ALSO POSSIBLE...WHICH COULD LEAD TO ISOLATED AREAS OF FLASH
FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ADDITIONAL ROUNDS OF THUNDERSTORMS ARE EXPECTED ACROSS THE AREA
TUESDAY THROUGH WEDNESDAY NIGHT. THE POTENTIAL FOR REPEAT ROUNDS
OF STORMS MAY LEAD TO AREAS OF HEAVY RAINFALL AND LOCALIZED
FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

In the hours before

Local storm report, Aug 29, 7:29 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
829 AM CDT MON AUG 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 AM     HEAVY RAIN       7 S NARKA               39.86N 97.43W
08/29/2016  E4.25 INCH       REPUBLIC           KS   PUBLIC

            STORM TOTAL RAINFALL. NO FLOODING REPORTED IN THE AREA.

&&

JP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Washington

When
August 29, 7:29 AM CST to 9:00 AM CST
Where
Washington County, 1.42 mi NNW of Haddam to 2.29 mi W of Haddam
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
39.868, -97.314

Three bridges along Myers Creek still under water. Low water crossings still flooded. Concord Road is closed due to high water coming out of Myers Creek and Mill Creek. Deer Road and 20th Road are closed due to Mill and Myers Creeks being out of their banks.

Flood, Dickinson

When
August 30, 2:15 PM CST to 3:45 PM CST
Where
Dickinson County, 0.77 mi NNW of Abilene to 0.92 mi NW of Abilene Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.930, -97.227

Law enforcement reports that some low, easily flooded areas of Abilene are experiencing standing water and some streets have been closed.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 657376, 657379.